Objective: We sought to evaluate the association between ovarian cancer risk and use of aspirin and nonsteroidal anti-inflammatories.
Methods: We prospectively assessed use of aspirin, nonsteroidal anti-inflammatories (NSAIDs), and acetaminophen use in relation to ovarian cancer risk among 76,821 participants in the Nurses' Health Study who had no history of cancer other than non-melanoma skin cancer. Women reported known and suspected ovarian cancer risk factors in biennial mailed questionnaires from 1976 to 1996, along with new diagnoses of ovarian cancer. Aspirin use was assessed in 1980, 1982, 1984, and 1988-1994. We assessed NSAID use in 1980, and both NSAID and acetaminophen use in 1990, 1992, and 1994. During 16 years of follow-up and 1,222,412 person-years, 333 cases of invasive epithelial ovarian cancer were confirmed. We used pooled logistic regression to control for age, body mass index, oral contraceptive use, smoking history, parity, postmenopausal hormone use, tubal ligation, and other potential ovarian cancer risk factors.
Results: Aspirin use was not associated with ovarian cancer risk overall (RR for users compared with nonusers, 1.00, 95% confidence interval (CI 0.80-1.25). We found no association between aspirin dose (in number of weekly tablets) and ovarian cancer risk (RR for those taking 15 or more tablets weekly compared with nonusers, 0.98, 95% CI 0.63-1.52). Similarly, duration of aspirin use was not associated with risk (RR for aspirin use of 20 or more years, 0.99, 95% CI 0.69-1.43). In separate models assessing the relation between NSAID use and ovarian cancer risk we found a 40% reduction in risk among NSAID users versus nonusers (RR 0.60, 95% CI 0.38-0.95). However, when we examined this relationship in terms of days of NSAID use per month, we did not observe a dose-response with increasing NSAID use.
Conclusions: We observed no association between aspirin use, dose, or duration and epithelial ovarian cancer risk. Although we found a modest reduction in risk associated with NSAID use, there was no dose-effect.